Georgia, 2021

Heavy Rain in Georgia, December 30, 2021

December 30, 2021 · NWS CHS · 1 event in 1 county or zone

Ample shear along with low to moderate instability within a warm sector across the Southeast United States led to scattered thunderstorms producing isolated pockets of heavy rainfall during overnight hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Ample shear along with low to moderate instability within a warm sector across the Southeast United States led to scattered thunderstorms producing isolated pockets of heavy rainfall during overnight hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Dec 30, 10:49 PM EST, 58 minutes earlier.

Area forecast discussion, Dec 30, 10:49 PM EST, 58 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
1049 PM EST Thu Dec 30 2021

.SYNOPSIS...
High pressure will generally prevail until a strong cold front
moves through late Sunday. Much colder high pressure will then
return for early to middle of next week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Latest KCLX images indicated a ragged band of showers across the
SC Lowcountry. Latest SPC mesoanalysis indicated normalized
CAPE values around 0.1 across SE GA, with little to no
normalized CAPE across the Lowcountry. The forecast will be
updated to remove the mention of thunderstorms. The convection
should drift to east, pushing offshore late tonight. In the wake
of the departing convection, patchy fog may develop inland
during the pre-dawn hours. Expect temperatures to be very mild.
Low temperatures will be above the normal high temperatures for
late December.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
High pressure located southeast of the area will continue to extend
over the region Friday into Saturday. There is a risk for showers on
Friday, however there isn't a lot of forcing to work with so
coverage should stay fairly isolated (PoPs ~20%). On Saturday,
relatively drier air and lack of instability will support a dry
forecast. The most notable aspect will be the continued stretch of
unseasonably warm temperatures. Highs both days are forecast to be
within a few degrees of records, generally in the upper 70s to
around 80, perhaps even a few spots near the Altamaha in the lower
80s on Saturday. Lows will be very mild in the low to mid 60s (these
values are what our normal December highs are). See climate section
below for more info.

The pattern will then begin to change as a highly amplified mid
level trough swings into the eastern U.S. and sends a cold front
towards the area. Frontal progression has slowed and models now
bring it through later Sunday afternoon or Sunday evening. The first
half of the day should see less activity then rain chances will
increase from the west with the front. Wind fields are quite
impressive with this system, with 0-6 km shear of over 60 knots.
Model ensembles are showing weak instability, generally 250-500
J/kg, which could limit severe potential but the strong dynamics
could be enough to overcome that. Even outside of showers and
thunderstorms, a tight pressure gradient will lead to gusty winds. A
Lake Wind Advisory could be needed for Lake Moultrie. Given the
slower frontal progression, we should be able to squeeze in one more
day of 70+ degree temperatures.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
A cold front and associated precipitation will push offshore Sunday
night. High pressure will then return for the early to middle of
next week. Models hint at a coastal trough developing during the
latter half of the period which could bring a few showers to the
area. Otherwise, it will be noticeably cooler than recent days.

&&

.AVIATION /04Z FRIDAY THROUGH TUESDAY/...
00Z TAFs: Showers and occasional thunderstorms are expected to
bring flight restrictions this evening. The more likely impacts
are for KCHS and KJZI, where we have a TEMPO group. We'll
continue to amend the TAFs based on radar trends and surface
observations. The showers/thunderstorms end around midnight.
Then, MOS along with various ensembles indicate ceilings
dropping to IFR, along with visibility reductions. It's
possible they could get to LIFR for a few hours, but we opted to
leave that out of the TAFs until we get closer to that time
period and have better confidence. Conditions should improve
late in the TAF time period, but adjustments will be needed to
the timing.

Extended Aviation Outlook: Flight restrictions are possible in
morning low clouds/fog Saturday and Sunday and in showers and
thunderstorms late Sunday associated with a cold front. In addition,
gusty winds are likely this weekend, especially on Sunday.

&&

.MARINE...
Tonight: Strong thunderstorms will impact the waters through
this evening. The main impact will be gusty winds. Southwest
winds 15 kt early in the evening will increase to 15-20 kt late
in the evening and overnight, then ease a bit before daybreak
Friday. Some gusts could approach 25 kt across the Charleston
County waters and maybe the GA waters beyond 20 nm. However, the
areal and time coverage is too small to warrant a Small Craft
Advisory. Seas will average 2-3 ft, except 3-4 ft across the
Charleston County waters.

Friday through Tuesday: South to southwest flow will persist on
Friday with speeds less than 15 knots. Winds will then steadily
increase on Saturday as a strong cold front begins to approach from
the west. Small Craft Advisories are likely for most, if not all,
waters Saturday night which will continue through Sunday night
following frontal passage. There is also a chance for gale force
gusts, mainly across the outer Georgia waters and Charleston county
waters. Gale Watches and/or Warnings could eventually be needed.
Conditions will improve for Monday and Tuesday as high pressure
returns and the pressure gradient eases.

Sea fog: A warm and moist air mass will remain in place across the
local Atlantic waters through Saturday and as a result some sea fog
could eventually develop over the cooler near shore waters. Also,
some land fog could advect into the marine area. Dense Fog
Advisories will be possible if any dense fog develops and becomes
widespread enough.

&&

.CLIMATE...
Record Daily High Max Temps

Dec 31:
KCHS 78 (1996, 1984)
KCXM 77 (1996)
KSAV 80 (2015, 1973)

Jan 1:
KCHS 80 (1952)
KCXM 78 (1952)
KSAV 83 (2019)

Jan 2:
KCHS 81 (2017)
KCXM 77 (1952, 1916)
KSAV 79 (2019, 2017, 1952)

Record Daily High Min Temps

Dec 31:
KSAV 66 (2015)

Jan 1:
KCHS 61 (2019, 1973)
KCXM 62 (2019)
KSAV 62 (2019)

Record Warmest Decembers

KCHS 63.5 (2015), 58.8 (1971), 57.1 (1984)
KCXM 63.4 (2015), 61.3 (1931), 59.5 (1971)
KSAV 64.2 (2015), 62.8 (1931), 60.6 (1971)

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

NEAR TERM...NED
SHORT TERM...ETM
LONG TERM...ETM
AVIATION...ETM
MARINE...ETM
CLIMATE...
Hazardous weather outlook, Dec 30, 9:10 PM EST, 2 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
910 PM EST Thu Dec 30 2021

AMZ330-GAZ087-088-099>101-114>119-137>141-SCZ040-042>044-047>052-
010215-
Charleston Harbor-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-
Evans-Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Jasper-Beaufort-
Coastal Colleton-Charleston-Coastal Jasper-Tidal Berkeley-
910 PM EST Thu Dec 30 2021

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ350-352-354-374-010215-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
910 PM EST Thu Dec 30 2021

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Gales: Gale force wind gusts are possible over the coastal waters
Sunday and Sunday night. Gale Watches and Warnings could eventually
be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

SCZ045-010215-
Inland Berkeley-
910 PM EST Thu Dec 30 2021

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Lake Winds: Gusty winds are expected to develop over Lake Moultrie
Sunday into Sunday night. A Lake Wind Advisory could be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Local storm report, Dec 30, 5:55 PM EST, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
555 PM EST THU DEC 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HAIL             BRUNSON                 32.93N  81.19W
12/30/2021  M0.75 INCH       HAMPTON            SC   SOCIAL MEDIA

            SOCIAL MEDIA REPORT OF PENNY SIZE HAIL

&&

EVENT NUMBER CHS2100856

RJB
Special weather statement, Dec 30, 7:06 PM EST, 4 hours 41 minutes before
Special Weather Statement
National Weather Service Charleston SC
706 PM EST Thu Dec 30 2021

GAZ099-100-310045-
Bulloch-Candler-
706 PM EST Thu Dec 30 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BULLOCH AND CANDLER
COUNTIES...

At 706 PM EST, National Weather Service doppler radar indicated a
strong thunderstorm near Stillmore, or near Metter, moving east at 40
mph.

HAZARD...strong winds 45 to 55 mph and up to nickel sized hail.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Minor hail damage to plants,
         trees and crops is possible. Damage to windshields is
         unlikely.

Some locations in the path of this storm include...
Statesboro, Metter, Portal, Pulaski, Register, Aline, Georgia
Southern and Hopeulikit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A severe thunderstorm watch is in effect. Thunderstorms can produce
large hail, damaging winds and isolated tornadoes suddenly, sometimes
with little or no warning. Be alert for rapidly changing weather
conditions and be ready to act quickly if severe weather is observed
or a warning is issued.

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3237 8225 3244 8219 3247 8218 3252 8215
      3256 8209 3254 8203 3261 8200 3262 8197
      3264 8182 3249 8161 3228 8180 3233 8224
      3235 8225
TIME...MOT...LOC 0006Z 264DEG 34KT 3246 8213

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
Special weather statement, Dec 30, 7:07 PM EST, 4 hours 40 minutes before
Special Weather Statement
National Weather Service Charleston SC
707 PM EST Thu Dec 30 2021

GAZ088-SCZ040-042-310030-
Screven-Allendale-Hampton-
707 PM EST Thu Dec 30 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN, HAMPTON AND
ALLENDALE COUNTIES...

At 706 PM EST, National Weather Service doppler radar indicated a
strong thunderstorm near Shirley, or 14 miles east of Sylvania,
moving east at 35 mph.

HAZARD...up to penny sized hail.

SOURCE...Radar Indicated.

IMPACT...Minor damage to plants, trees and crops is possible. Damage
         to windshields is unlikely.

Some locations in the path of this storm include...
Estill, Furman, Scotia, Lena and Shirley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A severe thunderstorm watch is in effect. Thunderstorms can produce
large hail, damaging winds and isolated tornadoes suddenly, sometimes
with little or no warning. Be alert for rapidly changing weather
conditions and be ready to act quickly if severe weather is observed
or a warning is issued.

Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3259 8148 3278 8148 3280 8118 3269 8115
      3261 8121
TIME...MOT...LOC 0006Z 269DEG 31KT 3269 8140

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<45 MPH

NED
Local storm report, Dec 30, 7:08 PM EST, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
708 PM EST THU DEC 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             5 N LADSON              33.05N  80.11W
12/30/2021  E0.75 INCH       BERKELEY           SC   TRAINED SPOTTER

&&

EVENT NUMBER CHS2100857

OPL
Special weather statement, Dec 30, 8:00 PM EST, 3 hours 47 minutes before
Special Weather Statement
National Weather Service Charleston SC
800 PM EST Thu Dec 30 2021

GAZ100-310130-
Bulloch-
800 PM EST Thu Dec 30 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BULLOCH COUNTY...

At 759 PM EST, National Weather Service doppler radar indicated a
strong thunderstorm over Georgia Southern, or near Statesboro, moving
east at 25 mph.

HAZARD...strong winds 45 to 55 mph and up to nickel sized hail.

SOURCE...Radar Indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Minor hail damage to plants,
         trees and crops is possible. Damage to windshields is
         unlikely.

Some locations in the path of this storm include...
Statesboro, Brooklet, Leefield, Stilson and Georgia Southern.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.

A severe thunderstorm watch is in effect. Thunderstorms can produce
large hail, damaging winds and isolated tornadoes suddenly, sometimes
with little or no warning. Be alert for rapidly changing weather
conditions and be ready to act quickly if severe weather is observed
or a warning is issued.

&&

LAT...LON 3250 8156 3248 8153 3247 8154 3245 8152
      3244 8154 3239 8153 3235 8149 3234 8149
      3233 8146 3228 8145 3229 8184 3244 8185
TIME...MOT...LOC 0059Z 263DEG 22KT 3239 8177

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
Local storm report, Dec 30, 11:21 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1121 PM EST THU DEC 30 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             3 ENE ASHTON            33.03N  80.93W
12/30/2021  E0.88 INCH       COLLETON           SC   PUBLIC

            HAIL OBSERVED ON DRY BRANCH ROAD OUTSIDE LODGE, SC. THE
            HAIL FELL FOR AROUND FIVE MINUTES.

&&

EVENT NUMBER CHS2100858

NED

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Effingham

When
December 30, 11:47 PM EST to 11:48 PM EST
Where
Effingham County, 1.36 mi ESE of Marlow
Reported by
911 Call Center
Coordinates
32.260, -81.360

The Effingham County 911 Call Center relayed a report of a tree down near the intersection of Midland and Courthouse Road.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2021Every state in 2021This day in weather historyWarnings in Georgia, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 991080.